I am a 42-year-old male with mast cell activation syndrome. For treatment, I take H1 and H2 histamine blockers daily.
Recently, I noticed that my left breast is enlarged or swollen. I recently lost a bit of weight during the home quarantine, and I noticed that my left breast is down low around the nipple, projects more than the other. Of course, I looked up breast cancer in men, and I did a home breast self-exam to the best of my ability. I have never done this before, and I do not really know what to feel for. I do not feel any hard lumps. However, the tissue directly under my nipple feels a bit more rubbery than the other tissue.
Ranitidine was recalled by the FDA last fall, and I changed my H1 blocker at that time to Cimetidine. I read that this medication can cause gynecomastia. I read that gynecomastia causes glandular breast tissue growth, which is slightly denser than fatty tissue, so I set this concern aside for discussion with my doctor in two weeks when I have a physical. My nipple is not inverted, and I do not see any discharge. And I have looked at worn shirts for signs of nipple discharge in that area and do not see any.
In addition to this, I broke out in an eczema-like rash on the left upper part of my chest immediately after the pandemic home quarantine began. It itched and consisted of small red spots. It went away after a couple of weeks and then returned four to six weeks ago. It seems to have moved up toward my shoulder, and it has become less itchy and less noticeable.
Finally, this morning I looked in the mirror at my chest to assess this rash, and I was alarmed to notice a major discoloration on the far left side of my chest near my underarm. It looks somewhat like a bruise where it is darkest, and it seems like subtle discoloration where it is light. The skin texture is different where this discoloration is like vellum paper (smooth/slick).
I have a physical scheduled in two and a half weeks, but I am trying to figure out whether this may be an urgent concern. My doctor is not available for appointments for two weeks, and I would prefer not to visit an urgent-care doctor during a viral pandemic unless this warrants that, and so I am looking for guidance. I can upload a photo of the discoloration.
Welcome to icliniq.com.
I can understand your concern. According to your statement, you have been suffering from discoloration of the skin on the left side of the chest near the underarm, which looks somewhat like a bruise where it is darkest and looks like subtle discoloration where it is light.
According to the picture (attachment removed to protect patient identity) provided here, you may suffer from a Tinea versicolor, a fungal, yeast skin rash. Yeast usually lives on the skin, but too much yeast growth may be triggered by hot, humid climates, moist or oily skin, weakened immune system, etc., which can causes patches on the skin. These patches are lighter or darker than normal skin color, usually on the chest or back. Patches on the skin may look white, pink, or light brown. They may also look dry or scaly. It may be itchy.
You can use Selenium sulfide containing shampoo or antifungal creams or ointments containing Ketoconazole, Clotrimazole, Miconazole, Terbinafine, etc.
Thank you doctor,
I have an appointment to see my doctor in approximately two and a half weeks. An acquaintance has told me that I should see a doctor before because she says the swelling of my left breast could be inflammatory breast cancer. Do you have any opinion about this? My nipple is not inverted, or seeping and the skin immediately around the nipple area are not puckered or irregular like an orange peel.
Welcome back to icliniq.com.
Cimetidine may cause gynecomastia as a side effect. You can undergo some investigations like USG of left breast, mammogram, a biopsy from the swollen breast to determine the underlying etiology for gynecomastia and then treat them accordingly.
According to CDC (Centers for Disease Control and Prevention), some warning signs of breast carcinoma includes
1. New lump in the breast or armpit.
2. Swelling of part of the breast.
3. Dimpling or irritation of breast skin.
4. Redness or flaky skin in the nipple area or the breast.
5. Pulling in of the nipple or pain in the nipple area.
6. Nipple discharge other than breast milk, including blood, pus etc.
7. Any change in the size or the shape of the breast.
8. Pain in any area of the breast.
Keep in mind that these symptoms can happen with other conditions that are not cancer.
Breasts may tend to change as you age, losing or gaining weight, hormonal changes, taking certain medications like Cimetidine, etc.
I think you have no such dangerous signs of breast cancer that are mentioned above. So, do not be worried. For your mental satisfaction, you can undergo the above-mentioned investigations to exclude the causes.
Was this answer helpful?|
Hi doctor, My grandmother was diagnosed with breast cancer three years ago and had a right mastectomy ... She has a little extra fat to the lateral area of the breast that after surgery it ... Read fullTips to Prevent Breast Cancer
There are a few risk factors that make you more susceptible to get breast cancer, which cannot always be prevented ... Breast cancer risk factors mean anything that affects your chance of ge... Read fullI recently noticed a small lump beneath my nipple. Is this normal for a 13-year-old boy?
I have recently noticed a small lump beneath my nipple and was wondering if this is normal ... t noticed any other changes so far ... Read full
Query: Hi doctor, I had a gynecomastia surgery last week, and a week later my right breast was swollen. So, I went to see my doctor, and he said I have fluid accumulated in my chest. He opened my stitches and placed a scissor inside, and took out the fluid and blood, and closed the incision. It was very pa... Read Full »
Article Overview: This article explains about the medications that cause gynecomastia, that is, the enlargement of the male breast. The article discusses the mechanism of its development, monitoring, and treatment. Read Article
Gynecomastia is the enlargement of the male breast. Drug-induced gynecomastia is common (1 to 2.5 %), especially with antipsychotics. Typically Phenothiazines and Butyrophenones cause gynecomastia. Sometimes, Risperidone also causes it. Mechanism of Action of Antipsychotics: Antipsychotics ac... Read Article
Query: Hello doctor, I am an 18 year old female. A few days ago I noticed that my left breast was very tender. Yesterday morning I started feeling sharp stabbing pain inside my breast near the nipple every hour or so. Yesterday night I started to feel the pain 10 times worse and more frequently. I also not... Read Full »
Ask your health query to a doctor online?Ask an Internal Medicine Physician Now